Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Low Blood Pressure

10/12/2009

Question:

My husband is recovering from a heart attack and heart surgery when the mitro valve was replaced. He is on a lot of medication. He had to be taken back into hospital as he passed out. We have been told this is a result of low blood pressure and his medication maybe the cause of this -which is being investigated - although looking at the drugs prescribed I don`t see that any change has been made. His blood pressure is still low - he is going for a heart scan. If it is not the medication - what are the causes of low blood pressure - could there be another heart problem.

Answer:

It is difficult to give specific information without having all the data.  It is possible that some of your husband's medications cause the low blood pressure.  Many patient with heart disease are on ACE inhibitors, beta blockers, hydralazine or nitrates, all of which can lower the blood pressure.  The dose of these drugs has to be adjusted to avoid lightheadedness or fainting.

It is also possible that your husband has a degree of heart failure.  If the heart cannot pump enough blood under stress, the blood pressure can drop.  An chocardiogram and nuclear scans can determine if he has normal or reduced heart function.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati